Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 12, NWS Grand Rapids, MI

June 17, 2017Clinton County, Gratiot County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 17, 2017, 4:40 PM EDT for Clinton County, Gratiot County, Michigan. It was in force for 12 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 4:40 PM EDT (20:40 UTC)
Expired
Jun 17, 2017, 4:52 PM EDT
In force
12 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Clinton County, MI, Gratiot County, MI

The radar

The Detroit radar (KDTX), 91 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:40 PM EDTTSTM WND DMG2 Nne Bannister, MIDELAYED REPORT FROM SATURDAY. WIND DAMAGE INCLUDED ROOF DAMAGE TO A COUPLE OF BARNS, A HOUSE, AND A MOBILE HOME, TREES UPROOTED, TREES SNAPPED OFF. DAMAGE OCCURRED FROM INTERSECTION OF MCCLELLAND AND TAFT ROADS, AND WENT ENE TO GRATIOT/SAGINAW COUNTY BORDER AN
Jun 17, 4:40 PM EDTTSTM WND DMG3 Nne Bannister, MIFOUR TREES DOWN IN ELBA TOWNSHIP. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

400 
WUUS53 KGRR 172040
SVRGRR
MIC037-057-172115-
/O.NEW.KGRR.SV.W.0012.170617T2040Z-170617T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
440 PM EDT SAT JUN 17 2017

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Southeastern Gratiot County in central Michigan...
  Northeastern Clinton County in south central Michigan...

* Until 515 PM EDT.

* At 440 PM EDT, a severe thunderstorm was located between Ashley 
  and Elsie, or 12 miles northeast of St. Johns, moving east at 40 
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Elsie...               Bannister...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4306 8449 4322 8443 4322 8437 4305 8437
TIME...MOT...LOC 2040Z 270DEG 34KT 4316 8441 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CAS
1 follow-up statement
690 
WWUS53 KGRR 172052
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
452 PM EDT SAT JUN 17 2017

MIC037-057-172101-
/O.CAN.KGRR.SV.W.0012.000000T0000Z-170617T2115Z/
Gratiot MI-Clinton MI-
452 PM EDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRATIOT AND
NORTHEASTERN CLINTON COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.

LAT...LON 4306 8449 4322 8443 4322 8437 4305 8437
TIME...MOT...LOC 2049Z 270DEG 34KT 4316 8426 

$$

CAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:28 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 17, 3:28 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
328 PM EDT Sat Jun 17 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 328 PM EDT Sat Jun 17 2017

A cold front will move across Lower Michigan Sunday paving the way
for a few days of much cooler and drier air across the state. We'll
likely see showers and thunderstorms tonight ahead of the front, a
few of which could produce strong winds and torrential rain.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 328 PM EDT Sat Jun 17 2017

Forecast concerns deal with convective trends tonight and Sunday.

Mesoanalysis shows much of the convective inhibition has eroded.
We're sitting on 1500-2000j/kg SBCAPE and Li's near -3c. A ribbon of
higher PWATs exists from Saginaw Bay to Grand Haven...in the area of
the current showers and thunderstorms. We'll likely see an uptick in
convective activity this afternoon and tonight, especially if we can
increase heating as clouds thin from the south.

Low pressure moves northeast toward the cwa and drags a cold front
with it. We could see quite a bit of rain again across the central
cwa. Additionally, shear values near 40kts could result in strong to
perhaps severe storms, especially over the southeast cwa ahead of
the low. These showers and storms will linger into Sunday until the
cold front moves through.

Cooler and drier air will flow over the cwa Monday and monday night
with dewpoints falling back into the lower 50s.

.LONG TERM...(Tuesday through Saturday)
Issued at 328 PM EDT Sat Jun 17 2017

Models have been consistent showing a decent shortwave in the
northwest flow aloft passing through the state on Tuesday. H5 temps
associated with this feature are progged to be near -20C, which
supports the possibility of some hail with any stronger storms at
peak heating.

Consistency also still exists for a dry day on Wednesday with a
brief period of surface ridging. However a returning warm front from
the southwest will bring back the threat of showers and tstms
Wednesday night into Thursday.

Details become sketchy toward the end of the week as GFS/ECMWF
differ on handling of system moving across srn Canada. This system
eventually sends a cold front through the region, but timing and
strength of that front is unclear at this time. The ECMWF looks much
cooler than the GFS next for Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 157 PM EDT Sat Jun 17 2017

Have decided to keep thunder out of the TAFs until after
midnight. Currently most of the shower/tstm activity is passing
north of the TAF sites and once the MCV currently over wrn lwr MI
is east of the area, subsidence in it's wake should limit
convective development.

Coverage of showers and storms is expected to increase later this
evening and continue overnight as the low level jet increases and
the cold front/upr shortwave trough approaches from the west. IFR
or lower conditions may develop if heavier rains set up over the
terminals.

Also, A band of MVFR cigs will likely accompany the cold frontal
passage late tonight/early Sunday morning, impacting any one TAF
site for 3-4 hours. South-southwest sfc winds will be 10-20 knots
today and tonight, shifting westerly Sunday morning.

&&

.MARINE...
Issued at 328 PM EDT Sat Jun 17 2017

No marine issues expected during the next few days. Cooler air will
arrive Sunday night and boost waves heights to 1 to 3 feet by
Monday.

&&

.HYDROLOGY...
Issued at 1202 PM EDT Sat Jun 17 2017

Showers and thunderstorms moved through West Michigan prior to
sunrise...with a swath of one to three inch amounts across
northern portions of Ottawa and Kent counties. The Rogue River at
Rockford rose almost 2 feet in a few hours this morning due to the
runoff from these storms...but has already started to fall.

Satellite shows mesoscale vortex over Chicago...with plenty of
moisture available ahead of this feature. Expect showers and
thunderstorms to develop this afternoon through tonight...and
maintain a southwest to northeast orientation along the axis of
highest precipitable water values. Heavy rainfall will definitely
be possible given the high moisture availability and increased
precipitation efficiency.

Could see quick rises on some of the smaller rivers across the
region through Sunday morning...but above bankfull rises are not
anticipated at this time.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...04
SHORT TERM...04
LONG TERM...Meade
AVIATION...Meade
HYDROLOGY...MWS
MARINE...04
Hazardous weather outlook, Jun 17, 4:13 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
413 AM EDT Sat Jun 17 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
413 AM EDT Sat Jun 17 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Periodic thunderstorms are likely today with locally heavy rain.
The strongest storms could contain gusty winds and hail. For
tonight, the risk for severe weather will likely be near the
Michigan-Indiana border. Damaging wind gusts and large hail will
be possible along with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Some scattered thunderstorms are possible at times Monday through
Friday, with the exception of Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

LMZ844>849-180815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
413 AM EDT Sat Jun 17 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Periodic thunderstorms are likely today with locally heavy rain.
The strongest storms could contain gusty winds and hail. For
tonight, the risk for severe weather will likely be near and south
of South Haven. Damaging wind gusts and large hail will be
possible along with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday will be somewhat choppy with 2 to 4 foot waves expected
with westerly winds.

Some scattered thunderstorms are possible at times Monday through
Friday, with the exception of Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

Hoving

In the hours before

Local storm report, Jun 17, 3:19 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
319 PM EDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       1 SSW SPARTA            43.14N 85.72W
06/17/2017  M3.94 INCH       KENT               MI   COCORAHS

            APPROXIMATELY A 13 HOUR TOTAL.

&&

CAS
Special weather statement, Jun 17, 4:31 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
431 PM EDT SAT JUN 17 2017

MIZ052-172100-
Gratiot MI-
431 PM EDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY...

At 430 PM EDT, Doppler radar was tracking intensifying thunderstorms
along a line extending from near Ithaca to near Maple Rapids.
Movement was to the east at 35 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.

Locations impacted include...
Ashley...              Bannister...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy downpours are also occurring with these storms... along with
cloud to ground lightning. Seek shelter from lightning inside a
sturdy structure.

&&

LAT...LON 4312 8463 4329 8454 4329 8437 4312 8437
TIME...MOT...LOC 2029Z 269DEG 31KT 4329 8453 4312 8464

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:21 AM EDTSpecial Weather StatementGRRAllegan54 min
Jun 17, 3:23 AM EDTSpecial Weather StatementGRRLake, Mason, Muskegon97 min
Jun 17, 3:57 AM EDTSpecial Weather StatementGRRBarry93 min
Jun 17, 5:40 AM EDTSpecial Weather StatementGRRIonia50 min
Jun 17, 6:23 AM EDTAreal Flood AdvisoryGRRKent, Ottawa6 hr
Jun 17, 6:46 AM EDTSpecial Marine WarningGRR29 min
Jun 17, 7:18 AM EDTSpecial Weather StatementGRRKent, Montcalm57 min
Jun 17, 4:31 PM EDTSpecial Weather StatementGRRGratiot29 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.